Dangers of using Diet Pills and Laxatives
Each of the following is a drug sometimes used by those with bulimia:
- Laxatives – Laxatives are the most common product used by those with the eating disorder bulimia. Misuse of these products can cause dehydration, an imbalance of electrolytes, bowel problems, pain and nausea in the stomach, and in the worst cases, death.
- Diet pills – The excessive use of diet pills among those with eating disorders has risen and can result in very serious consequences. These substances stimulate the central nervous system of the body and can cause addiction. Various complications of diet pill use include insomnia, nausea, raised blood pressure, diarrhea, rash, lung and heart complications, and anxiety.
- Diuretics – Problems associated with the abuse of diuretics include electrolyte imbalance, organ damage (especially to the heart and kidneys), dehydration, and death in the most serious cases.
- Ipecac syrup – This syrup can cause pain in the chest, weakening in the heart, an irregular heart beat, difficulty breathing, and additional heart complications when overused.
The consequences of the overuse of these four drugs can be extremely hazardous. To prevent such serious side-effects, consider seeking bulimia help at an eating disorder treatment clinic. The assistance offered at such a clinic can eliminate the use of products like diet pills and ipecac syrup and provide physical, as well as psychological, recovery.
Who uses Laxatives and Diet Pills?
Those with eating disorders like bulimia will often use diet pills and laxatives. Drugs like diuretics, laxatives, and ipecac syrup cause a person to vomit, which is desired among bulimics after a binge.
Eating disordered persons use these harmful products in an effort to loose weight and sometimes to relieve emotional turmoil. Weight loss however, does not take place after using products like laxatives and diuretics because the body has already absorbed the calories. Fluids leave the body when a person throws up which is what causes a feeling of weight loss. Bloating will typically occur shortly after when fluids are consumed, eliminating any feelings of weight loss.
Long-term complications can result after using products like laxatives and diet pills. In the most serious of cases, death may even occur. Attend an eating disorder treatment center today to prevent serious complications, like death, from occurring.
Resisting the Urge to abuse drugs like Laxatives
The following are a few helpful suggestions to attempt when trying to quit the use of laxatives, ipecac syrup, diuretics, and diet pills:
- Get rid of any diet pills, laxatives, diuretics, or ipecac syrup that you have around your house.
- Let someone know you are attempting to stop laxative abuse; this will increase your chances of success as you will have someone to keep you accountable.
- Consume adequate amounts of fiber.
- Consult a therapist. If you attend eating disorder treatment at an eating disorder treatment center, you will be able to see a therapist as well as have access to a number of other therapy methods.
- Talk with your doctor about safe methods of quitting laxative abuse.
- Take walks in the morning. This may help your body with the overall digestive process.
- Drink hot liquids before exercising. This too, will stimulate the digestive process (primarily muscle contractions) in the body.
- Keep your body hydrated. Avoid caffeinated beverages.
- Recognize that pain, bloating, and other uncomfortable sensations may take place for a short while after halting laxative and diet pill abuse.
- Talk with a nutritionist. A nutritionist can assist you in developing better eating habits which will often prevent binges in those with bulimia.
All of these methods can be very helpful when attempting to quit the use of drugs similar to laxatives. Bulimia treatment at an eating disorder treatment center is also very helpful when dealing with bulimics who use laxatives and diet pills. Specialized programs are offered at these bulimia treatment centers which address the psychological as well as physical aspects of an eating disorder.